Diabetes Medications May Increase Heart Failure Risk, FDA Warns

The FDA has announced that it is updating the labels of several type 2 diabetes medications to warn patients and providers of an increased heart failure risk associated with the drugs' use.

The FDA has announced that it is updating the labels of several type 2 diabetes (T2D) medications to warn patients and providers of an increased heart failure risk associated with the drugs’ use.

The warning advises prescribers to consider discontinuing dipeptidyl peptidase-4 (DPP-4) inhibitors containing saxagliptin or alogliptin in patients who develop heart failure.

In April 2015, an FDA advisory committee recommended that such warnings be added to the labels of saxagliptin (Onglyza), saxagliptin and metformin (Kombiglyze), and alogliptin (Nesina) after studies suggested a link between the use of these drugs and heart failure.

The agency ultimately based its decision on the results of 2 clinical trials in which patients who were treated with T2D medications containing either saxagliptin or alogliptin were found to be more likely to experience heart failure than those who received placebo.

In addition to Onglyza, Kombiglyze, and Nesina, other DPP-4 inhibitors, such as alogliptin and metformin (Kazano) and alogliptin and pioglitazone (Oseni), will also receive a label update.

Patients taking these medications are encouraged to contact their health care providers immediately if they experience symptoms such as unusual shortness of breath, difficulty breathing while lying down, weakness, fatigue, or weight gain with swelling in the ankles, feet, legs, or stomach.

The FDA previously warned that the use of DPP-4 inhibitors may also cause severe and disabling joint pain.